Illinois, 2006

Flooding and Hail in Illinois, May 30, 2006

May 30, 2006 · NWS LOT · 11 events in 6 counties and zones

4 hail, 4 flood, 3 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$276,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 30, 1:15 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 30, 1:15 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
215 PM CDT TUE MAY 30 2006

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
215 PM CDT

THE MOIST...UNSTABLE AIRMASS REMAINS IN PLACE OVER THE REGION.
EXPECTING MORE SHRA/TSRA TO DVLP OVER THE REGION THIS AFTERNOON AND
EVENING. BUT INITIALLY...THE ACTIVE CONVECTION IS CONFINED TO SRN
WISCONSIN...INVOF A WEAK COLD FRONT EXTENDING FROM SRN WISCONSIN
SWWD INTO CENTRAL KANSAS. A LOW LEVEL CONVERGENCE BOUNDARY HAS SET
UP ACROSS THE CWA...EXTENDING FROM THE CONVECTIVE CLUSTER IN SERN
WISCONSIN...THROUGH THE CWA INTO ERN LIVINGSTON COUNTY. THIS
BOUNDARY WILL BE MONITORED CLOSELY.  WHILE MANY INDICATORS ARE
POINTING TO AN ACTIVE EVENING ACROSS THE CWA...BUT THE ONE
INGREDIENT THAT APPEARS TO BE LACKING A BIT IS THE UPPER FORCING.
THE INITIAL OBSERVED SITUATION WOULD POINT TOWARD A MODEL GUIDANCE
SOLUTION CLOSER TO THE GFS THAN THE NAM/ETA.  THE GFS IS A BIT
WEAKER AND FURTHER NORTH WITH THE INITIAL SHORT WAVE TROUGH...OVER
SRN WISCONSIN.  HOWEVER...DUE TO THE HEAT/HUMIDITY AND STEEP LOW
LEVEL LAPSE RATES...DO NOT WANT TO MINIMIZE THE CHANCES OF
SHRA/TSRA...IN FACT...PREFER THE IDEA OF INCRG POPS TO FROM LIKELY
TO CATEGORICAL...EVEN IF STRENGTH OF CNVTV ACTIVITY IS NOT QUITE UP
TO LEVEL OF YESTERDAY.

THROUGH THE REMAINDER OF THE SHORT TERM FORECAST...THE DIFFERENCES
BETWEEN THE THE GFS AND THE NAM/ETA REMAIN MAINLY IN THE AREA OF THE
TIMING OF INDIVIDUAL SHORT WAVES THROUGH THE SYNOPTIC SCALE FLOW
PATTERN.  THE GUIDANCE IS LEANING TOWARD A BUILDING RIDGE OVER THE
SRN APPALACHIANS AND THE NRN ROCKIES WITH A BROAD TROUGH FORMING
OVER THE NRN PLAINS AND GREAT LAKES...FROM A DVLPG POLAR VORTEX OVER
NERN CANADA.  THE DVLPG UPPER TROUGH WILL FORCE THE WEAK COLD FRONT
TO PUSH THROUGH THE UPPER MIDWEST...AND ALLOWING SOME MODERATION TO
TEMPERATURES.  TEMPERATURES SHOULD RETURN CLOSER TO CLIMATOLOGICAL
NORMAL LEVELS...WITH HIGHS IN THE UPPER 70S TO AROUND 80 FOR THE
REMAINDER OF THE WORKWEEK.

THE ONLY CHANGE MADE TO THE LONGER RANGE FORECAST WAS TO INTRODUCE A
CHANCE OF SHRA/TSRA ON SUNDAY...AS THE GFS BRINGS ANOTHER SHORTWAVE
AROUND THE WESTERN PERIPHERY OF AN UPPER LOW EXPECTED TO DVLP OVER
NEW ENGLAND.

KREIN

&&

.AVIATION...

FOR 18Z TAFS...LOOKING SIMILAR TO YDA. ALREADY CU STARTING TO BUILD
NOW WITH CONVECTIVE TEMP APPARENTLY AT 83. SHUD BE THE STANDARD CU
AND OUTFLOW CI OVERHEAD WITH PASSING CBS ACROSS EVERY HORIZON THIS
AFTN. DIFFICULTY IS PICKING WHAT HOUR(S) ANY TSTMS...WHICH DONT
EXIST YET...WILL MOVE OVER OR PAST EACH TERMINAL. WITH
NIGHTFALL...STORMS SHUD BEGIN TO LOSE THEIR DIURNALLY TRIGGERED
PUNCH. BUT AS SEEN LAST NIGHT...TRAVELING OUTFLOW BOUNDARIES
SUCCEEDED IN LIFTING RESIDUAL MOISTURE INTO MORE STORMS IN AN
OTHERWISE QUIETED ENVIRONMENT. HOWEVER IN TAFS...WILL REPRESENT
STORMS WITH ONLY DIURNAL INFLUENCE TO 00Z FOR LACK OF KNOWING WHERE
OUTFLOWS WILL APPEAR AND MOVE. SHUD NOT BE SURPRISED BY STORMS
CONTINUING WELL PAST NIGHTFALL. NOT ONLY OUTFLOWS BUT COLD FRONT
DROPPING INTO THE AREA FROM MN WILL BE THE TRIGGER LATE TONIGHT.
THIS FRONT A SLOW MOVER AND NOT REACHING RFD TIL WED MRNG AND NOT AT
MIDWAY TIL NOONTIME. FINALLY PUSHING PAST I-80 BY NIGHTFALL WED NGT.
SO STORMS AGAIN IN AREA ON WEDNESDAY AND ENDING FROM THE NORTH AND
WEST AS THE DAY PROGRESSES. WINDS SHUD GENERALLY BE SOUTHWEST
AROUND UNDER 10 KNOTS UNLESS TSTM OUTFLOWS CATCH YOU OFF GUARD.
THESE DIRECTIONS CAN BE FROM ANYWHERE WITH SPEEDS TO 50 KTS OR
BETTER IF UNLUCKY ENUF TO BE NEARBY.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 30, 3:30 AM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT TUE MAY 30 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-312200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT WED MAY 31 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE AREA...WITH
THUNDERSTORMS BECOMING LIKELY SOUTH OF A PONTIAC TO WHEATFIELD LINE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF I-80 THURSDAY AFTERNOON
AND EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-312200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT WED MAY 31 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING...AND AGAIN
SUNDAY AND SUNDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, May 30, 9:43 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1043 AM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             POSEN                   41.63N 87.69W
05/29/2006  E1.75 INCH       COOK               IL   LAW ENFORCEMENT

            BROKE FRONT WINDSHIELD ON SQUAD CAR.

0256 PM     HAIL             ORLAND PARK             41.61N 87.85W
05/29/2006  M0.75 INCH       COOK               IL   LAW ENFORCEMENT

0312 PM     HAIL             CARPENTERSVILLE         42.12N 88.27W
05/29/2006  M1.25 INCH       KANE               IL   TRAINED SPOTTER

0320 PM     TSTM WND DMG     1 S FOX LAKE HILLS      42.39N 88.12W
05/29/2006                   LAKE               IL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN. TREE UPROOTED...35 FEET TALL
            AND 16 INCHES IN DIAMETER.

0330 PM     TSTM WND DMG     1 S FOX LAKE HILLS      42.39N 88.12W
05/29/2006                   LAKE               IL   AMATEUR RADIO

            TWO WILLOW TREES DOWN.

0350 PM     TSTM WND GST     CRETE                   41.45N 87.62W
05/29/2006  E75.00 MPH       WILL               IL   TRAINED SPOTTER

            TREES DOWN

0350 PM     HAIL             BEECHER                 41.35N 87.61W
05/29/2006  M0.88 INCH       WILL               IL   TRAINED SPOTTER

            TREES DOWN

0404 PM     TSTM WND DMG     MANHATTAN               41.43N 87.99W
05/29/2006                   WILL               IL   TRAINED SPOTTER

            POWER LINES DOWN

0411 PM     TSTM WND DMG     AURORA                  41.77N 88.29W
05/29/2006                   KANE               IL   EMERGENCY MNGR

            POWER LINES AND TREES DOWN AT JERICHO ROAD AND OTHER
            POINTS ACROSS THE CITY

0415 PM     HAIL             GARDNER                 41.19N 88.31W
05/29/2006  E1.00 INCH       GRUNDY             IL   TRAINED SPOTTER

0415 PM     TSTM WND DMG     MUNSTER                 41.55N 87.50W
05/29/2006                   LAKE               IN   TRAINED SPOTTER

            LARGE LIMBS DOWN...LOCALIZED FLOODING...ROOF DAMAGE

0420 PM     TSTM WND DMG     GARDNER                 41.19N 88.31W
05/29/2006                   GRUNDY             IL   TRAINED SPOTTER

            POWER POLES DOWN

0420 PM     TSTM WND GST     SCHERERVILLE            41.49N 87.45W
05/29/2006  E75.00 MPH       LAKE               IN   TRAINED SPOTTER

            TREES BENDING

0443 PM     HAIL             ELGIN                   42.04N 88.29W
05/29/2006  M1.00 INCH       KANE               IL   EMERGENCY MNGR

0449 PM     TSTM WND DMG     DYER                    41.50N 87.51W
05/29/2006                   LAKE               IN   TRAINED SPOTTER

            WINDS ESTIMATED 60 TO 70 MPH TREE LIMBS AND POWER LINES
            DOWN. FLAT ROOF BLOWN OFF BUILDING AT 215TH AND MADISON.

0526 PM     TSTM WND DMG     CHEBANSE                41.00N 87.91W
05/29/2006                   IROQUOIS           IL   TRAINED SPOTTER

            2 INCH TREE LIMBS DOWN.

0549 PM     TSTM WND GST     HOMEWOOD                41.56N 87.66W
05/29/2006  M60.00 MPH       COOK               IL   TRAINED SPOTTER

0605 PM     TSTM WND DMG     FAIRBURY                40.75N 88.51W
05/29/2006                   LIVINGSTON         IL   TRAINED SPOTTER

            2 INCH LIMBS DOWN

0630 PM     FLASH FLOOD      CLIFTON                 40.94N 87.93W
05/29/2006                   IROQUOIS           IL   LAW ENFORCEMENT

            ROAD IN VICINITY OF 2950N AND 700E WAS CLOSED DUE TO A
            FOOT OF WATER OVER THE ROAD. REPORTED BY IROQUOIS COUNTY
            911 CENTER.

0637 PM     FLOOD            BOURBONNAIS             41.16N 87.88W
05/29/2006                   KANKAKEE           IL   TRAINED SPOTTER

            1 FOOT OF WATER AT CHARLES AND CRYER ROADS

0654 PM     FLOOD            MAZON                   41.24N 88.42W
05/29/2006                   GRUNDY             IL   EMERGENCY MNGR

            6 INCHES OF WATER ON SCULLY ROAD WEST OF DWIGHT ROAD

0654 PM     FLOOD            MAZON                   41.24N 88.42W
05/29/2006                   GRUNDY             IL   AMATEUR RADIO

            6 INCHES OF WATER AT SCULLY ROAD...WEST OF DWIGHT ROAD

0657 PM     FLOOD            BOURBONNAIS             41.16N 87.88W
05/29/2006                   KANKAKEE           IL   TRAINED SPOTTER

            1 TO 2 FEET OF WATER ON ROADWAYS AT UNIVERSITY AND
            STADIUM ROADS

0700 PM     FLOOD            5 SW DWIGHT             41.05N 88.49W
05/29/2006                   LIVINGSTON         IL   EMERGENCY MNGR

            6 TO 12 INCHES OF WATER ON ROADS

0717 PM     HAIL             WENONA                  41.05N 89.05W
05/29/2006  E0.88 INCH       LA SALLE           IL   TRAINED SPOTTER

            MEASURED 55 MPH WINDS

0722 PM     FLOOD            BOURBONNAIS             41.16N 87.88W
05/29/2006                   KANKAKEE           IL   TRAINED SPOTTER

            TWO AND A HALF TO THREE FEET OF WATER ON 200 BLOCK OF
            BARRINGTON DRIVE.

0727 PM     HAIL             2 E WENONA              41.05N 89.01W
05/29/2006  M0.88 INCH       LA SALLE           IL   TRAINED SPOTTER

            NICKEL AND DIME HAIL COVERING GROUND. TWO INCHES OF RAIN
            MEASURED.

0740 PM     HAIL             SUBLETTE                41.64N 89.23W
05/29/2006  E0.88 INCH       LEE                IL   TRAINED SPOTTER

            ALONG WITH 40 MPH WINDS AND HEAVY RAIN

0745 PM     FLOOD            5 E WENONA              41.05N 88.96W
05/29/2006                   LA SALLE           IL   AMATEUR RADIO

            2 TO 3 INCHES OF WATER OVER STATE HWY 17 EAST OF WENONA.
            ALSO MEASURED 3 INCHES OF RAINFALL.

0755 PM     HAIL             1 SW SUBLETTE           41.63N 89.25W
05/29/2006  E0.88 INCH       LEE                IL   TRAINED SPOTTER

            TREES DOWN AS WELL

0814 PM     FLASH FLOOD      WENONA                  41.05N 89.05W
05/29/2006                   LA SALLE           IL   EMERGENCY MNGR

            5 TO 6 INCHES OF WATER ON AREA ROADWAYS. RELAYED VIA
            WOODFORD COUNTY ESDA VIA WFO LINCOLN.

0955 PM     FLASH FLOOD      WELLINGTON              40.54N 87.68W
05/29/2006                   IROQUOIS           IL   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN RURAL WELLINGTON LOVEJOY
            TOWNSHIP A FOOT DEEP NEAR 2400E AND 200N. REPORTED BY
            IROQUOIS COUNTY SHERIFF.

&&

RHANDEL

The radar

The Chicago radar (KLOT), 31 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 flood, 3 lightning. Local standard time, as filed.

Hail, Du Page

When
May 30, 2:18 PM CST to 2:20 PM CST
Where
Du Page County, Glen Ellyn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -88.067

Nickel size hail was reported at Butterfield and Finley.

Hail, Du Page

When
May 30, 2:20 PM CST to 2:22 PM CST
Where
Du Page County, Lisle
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -88.083

Nickel size hail was reported at US 34 and IL 53.

Hail, Du Page

When
May 30, 2:22 PM CST to 2:24 PM CST
Where
Du Page County, Lombard
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -88.017

Penny size hail reported at 22nd Street and Highland.

Flood, Boone

When
May 30, 3:35 PM CST to 5:00 PM CST
Where
Boone County, Belvidere
Reported by
TRAINED SPOTTER
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Street flooding reported in Belvidere.

Lightning, Lake

When
May 30, 3:55 PM CST
Where
Lake County, Vernon Hills
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Lightning struck a four unit condominium in the Plymouth Farms subdivision in Vernon Hills, causing a fire in the attic with moderate smoke damage in two units.

Flood, Lake

When
May 30, 3:56 PM CST to 5:30 PM CST
Where
Lake County, Hawthorne Woods
Reported by
TRAINED SPOTTER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Extensive flooding on Gilmore Road.

Flood, Lake

When
May 30, 4:08 PM CST to 5:30 PM CST
Where
Lake County, Lake Villa
Reported by
TRAINED SPOTTER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Four to six inches of water on IL 132, just east of IL 83.

Lightning, Lake

When
May 30, 4:10 PM CST
Where
Lake County, 1 mi E of Wadsworth
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Three seperate buildings were struck by lightning on Mill Creek Raod and on Orchard Bluff Lane between the Tri-State Tollway and Route 41. One building, a cabinet shop, was destroyed by a fire started by lightning. Damage to the other two buildings, both houses, was not major.

Hail, Will

When
May 30, 6:00 PM CST to 6:03 PM CST
Where
Will County, Joliet
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.533, -88.100

Penny to nickle size hail was reported at US 30 and Briggs in Joliet to US 30 and Interstate 80 in New Lenox.

Flood, Winnebago

When
May 30, 6:53 PM CST to 7:00 PM CST
Where
Winnebago County, Rockford
Reported by
TRAINED SPOTTER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Ponding of water filling a backyard into a roadway, 3.5 miles west of Interstate 90 and US Business 20.

Lightning, McHenry

When
May 30, 7:05 PM CST
Where
McHenry County, Woodstock
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Lightning strike at IL 47 and Donovan Road brought down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510073, 5510074, 5510075, 5510076, 5510162, 5510077, 5510078, 5510163, 5510159, 5510160, 5510161.